HealthWise: On Call #3 A Young Woman Who Took Too Much Fever Medicine.

emergency

Based on true events:

A young woman in the late teens called 911 after she swallowed a whole bottle (100 pills) of a common fever and pain medicine called Tylenol (generic Acetaminophen). She was depressed and despondent because her family didn’t understand her. She also took another bottle (more than 3/4 full, unknown quantity) of Tylenol PM (acetaminophen + diphenhydramine) a common OTC (over the counter) drug sold as a non-habit forming pain reliever and nighttime sleepaid. She said she wanted to end it all, but then got scared and called for help.

She had ingested these pills about 6 hours ago and had begun to vomit before calling. She admitted to vomiting some pill fragments.

When I talked to her, she admitted she had made a mistake, and wanted to live not die.

Fortunately her vitals signs were normal, she was alert and completely with it but her blood work showed an elevated acetaminophen level  and signs of liver injury. Her EKG (electrocardiogram) was normal.

She was admitted to the hospital, under continuous monitoring. Poison control was contacted and treatment was started.

–xxx–

MANY drugs are available OTC ie without a prescription. They include

  • pain and fever reducers
  • cold/cough medicines
  • medicines for allergies
  • antacids
  • laxatives
  • headache medicines
  • antinausea
  • antdiarrheals
  • topical medicines etc

Most people have the mistaken assumption that a drug is safe if it is available OTC. This is wrong- they are not. If not taken as directed many of these drugs can have adverse reactions and sometimes can even cause life-threatening toxicity.

Extra_Strength_Tylenol_and_Tylenol_PM

I would like to speak about Acetaminophen here since it is the most utilized OTC drug and I have mentioned it in the case above.

Other names- Paracetamol, Tylenol
used as a fever reducer and pain reliever.
It is available alone and in combination with other meds- such as cold medicine, benadryl (diphenhydramine), prescription opiates (percocet, vicodin, norco)
It has a very good safety profile if given in the recommended doses.
-650-1000mg every 4-6 hrs not to exceed 4g/d in adults.
-15mg/kg every 6 hrs upto 60mg/kg/d in children.

Unfortunately it can cause severe liver toxicity if overdosed or misused in susceptible populations such as those with preexisting liver ds, chronic alcoholism, poor nutrition, other drugs- anti epileptic, anti-TB drugs.
50% of overdoses are unintentional–i.e. people didn’t know they were actually overdosing.

It is the 2nd most common cause of liver transplantation worldwide and the first most common in the United States.

HOW?

Acetaminophen is rapidly absorbed in the stomach and becomes effective in 30min-2 hrs. when overdosed levels peak in 4 hrs. Its level halves in 2 hrs but in those with liver disease it can hang around for much longer.
It is metabolized in the liver by a process called conjugation- glucuronidation and sulfuration and converted into non toxic water soluble metabolites which filters out in the urine.

Acetaminophen_metabolism

When the ability of the liver is overwhelmed– NAPQI (N-acetyl-p-benzoquinone imine) the toxic metabolite accumulates and binds to the liver cells causing irreversible damage. A high degree of suspicion should be maintained since early on there may be either no symptoms at all or simply nausea and vomiting.
Subsequently patients may develop pain on the right side below the ribs (location of liver) and other symptoms–dizziness, confusion, rapid breathing, coma and death.
If caught early enough patient can be saved as there is an excellent antidote available called NAC (N-acetyl-cysteine) which works in multiple ways to prevent liver damage.
For patients who continue to deteriorate- referred for liver transplantation.

Hence the take home point here is Beware and besafe. 

Thank you and please share.

PS: Let me know if you like this and if you’d like more information like this.

Please join my HealthWise group on Facebook to join the conversation about anemia, Covid 19, other common health conditions, nutrition and improve your health IQ 🙂

Please follow me on social media list on my carrd.

2 thoughts on “HealthWise: On Call #3 A Young Woman Who Took Too Much Fever Medicine.

  1. Sudha

    Yes, Dr. Simi. We like this and we would love to know more from you. You are creating such big awareness to us. Thank you so much. They are very informative and useful. You wouldn’t know your posts might even save lives.
    We, common people dont know what we are taking and what side effects it has. We just crave for temporary relief but sometimes it could cause our lives. Through this post I learned it’s not advisable to buy meds OTC and consume it as if it’s a Poppins!

    Reply
    1. Simi K. Rao Post author

      You’re welcome Sudha. This is my little contribution to raise health awareness in the general public. The more we are aware the better we can care for ourselves.

      Reply

Leave a Reply

Your email address will not be published. Required fields are marked *